Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


how to weight gain
Jun 24, 2010

How do i gain weight? i am on ARV and just loosing weight.

Response from Mr. Vergel

First, find out why you are losing weight. Are you eating less? Do you have diarrhea? Are you going through some sort of infection? Are you partying with crystal meth or other drug that can decrease weight? Is your HIV viral load not undetectable?

If the answer to all of the above questions is no, then you may ask your doctor to check your hormone levels (testosterone, thyroid, DHEA-S) to make sure they are not low. If they are, your doctor can prescribe products to normalize those hormones. Weight gain usually occurs after that.

Some doctors also prescribe nandrolone, an injection once a week at 200 mg/week, or oxandrolone, an oral drug taken once a day at 20 mg/day with testosterone to increase weight in people with HIV who are losing it involuntarily. If you decide to use these medications, please ensure that you exercise with weights and machines to maximize their benefits.

Try to eat calorie rich foods if you can. Peanut or almond butter, cheeses, nuts, eggs, meats, milk (if you can and are not lactose intolerant), etc

Take a multivitamin once a day. B vitamin and zinc deficiencies may cause decreased appetite and weight loss.

One last important suggestion: ask your doctor to refer you to a properly trained dietitian who is educated in wasting syndrome.

I hope these suggestions help!

Nelson



Previous
appetite aid
Next
Significant Weight Gain - 1 year on meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement